Every year, people around the world commemorate International Overdose Awareness Day on 31st August. Sadly, people continue to stigmatise overdoses and subsequent deaths. Not enough people are aware of how an overdose occurs or what they can do to stop it. Often, those who lost a loved one to an overdose, struggle to come to terms with their grief. Apart from dealing with the societal pressure of concealing the issue, they often feel guilty because they could not help. To promote more conversation about addiction and overdoses, let’s understand both these topics a little better.
What Is Addiction?
There are two phrases we hear often being interchanged – substance abuse and addiction. Abuse refers to the act of simply using the substance, whether legal or illegal, in the wrong way. So, people can even abuse cigarettes and alcohol by going on binges every once in a while. Although both products are legal, it’s not a good idea to abuse them.
People are addicted to a substance when they can no longer control how and when they use it. So, having four drinks every night might be an example of substance abuse. But, needing a drink to get out of bed in the morning is an addiction. Once people get addicted, they might struggle with physical and psychological issues caused by the substance.
Looking for Signs of Addiction
While the most obvious sign of addiction is a need to have a particular drug or substance, there are other subtle signs as well.
- A change in the person’s sleeping habits
- Feeling ill or shaky while trying to stop using the substance
- Needing to consume more of the substance for the same effect
- Quick and extreme weight gain or loss and changes in eating habits
- Using the substance as a way to relax or cope
- Withdrawing from loved ones
- Losing interest in activities that were once important
- Mood swings, anxiety, depression and extreme outrage and anger
When people are addicted, they often build up tolerance to the substance. Over time, they must take more and more to enjoy the same effect. After a period of abstinence, they may also lose this tolerance. Without realising it, they will take the amount of the substance they were accustomed to, and this can cause an overdose. Unfortunately, this means that people who have managed to get ‘clean’ have a far higher chance of suffering from an overdose if they relapse.
Helping a Victim
At some point, you may be around somebody who could overdose. Knowing when to call for help could mean the difference between life and death. Let’s take a look at some signs to look for and what you can do to help:
Snoring and Gurgling
If a loved one is at risk of overdosing on a substance, you must watch for signs of snoring and gurgling. It may seem trivial, but these noises indicate that the person has trouble breathing. If you worry that somebody has overdosed and has fallen asleep, do not let them sleep it off. You must try to wake them up immediately.
Other Physical Symptoms
People who may have overdosed can experience severe headaches or chest pains. They might find it difficult to breathe or may become paranoid, agitated and confused. In some cases, they may have a seizure. If you notice any or all of these symptoms, you must call for emergency medical help immediately.
Once people overdose, it can take several hours for them to pass away. If they become unconscious, you must try and wake them immediately. Unresponsive people need immediate medical attention, so you should call for an ambulance.
Many people struggle to overcome their addictions. Nobody can manage this alone. They require professional help and the support of their loved ones. In India, a drug de-addiction helpline provides support. Apart from counselling over the phone, they seek to locate rehabilitation centres where people can get the help they need.
If you or anybody you know is struggling with addiction, you can reach the de-addiction helpline on 1 800 11 0031.